Thunderstorm Wind, Knox
- When
- July 20, 6:18 PM EST to 6:22 PM EST
- Where
- Knox County, Indian Creek
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.883, -83.983
Several trees down at Highways 6 and 233.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 3:43 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 443 PM EDT THU JUL 20 2006 .DISCUSSION... SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT....THE MODELS WERE IN GOOD GENERAL AGREE FOR THE FIRST DAY BUT THEN DIVERGED GREATLY FOR FRIDAY NIGHT. THE GFS GENERATED A CLOSED 500 HPA LOW OVER EASTERN KENTUCKY. THIS FEATURED SEEMED QUITE OVERDONE...SO THE FORECAST IS BASE ON THE TIMING OF THE WRF MODEL. THE THUNDERSTORMS THIS AFTERNOON FIRED UP AHEAD OF A TROUGH WHICH ...AT 2 PM...EXTENDED FROM NORTHEASTERN OHIO TO JUST SOUTH OF LEXINGTON AND THEN CONTINUED THROUGH WESTERN KENTUCKY. THIS TROUGH WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING. ALSO AT 2 PM..A SURFACE LOW WAS LOCATED OF SOUTHEAST IOWA WITH A COLD FRONT EXTENDING ACROSS NORTHERN MISSOURI AND THEN ACROSS THE KANSAS PLAINS. THERE IS THE REMNANTS OF AN MCS WHICH EXTENDS FROM NORTHWESTERN OHIO THROUGH SOUTHERN IL. THIS WILL LIKELY GET GOING AGAIN THIS EVENING AND MOVE THROUGH THE AREA EARLY ON FRIDAY. THE FRONT WILL THEN MOVE THROUGH THE AREA ON FRIDAY EVENING. ONCE THE THE FRONT MOVES THROUGH...A POST FRONTAL TROUGH ASSOCIATED WITH A SHORT WAVE WILL BE MOVING ACROSS THE AREA. EACH ONE OF THESE SYSTEMS WILL BE BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS WITH IT. THE GOOD NEWS IS THAT THE UPPER RIDGE WILL BE REPLACED BY AN UPPER TROUGH AND TEMPERATURES ON SATURDAY WILL BE HARD PRESSED TO REACH 80. THE MOS TEMPS LOOKED PRETTY GOOD. WENT WITH BLENDED MOS EXCEPT FOR A COUPLE DEGREES WARMER FOR SATURDAY. SOME OF THE STORMS THIS AFTERNOON WERE SEVERE DUE TO INTENSE INSTABILITY AND SOME DRY AIR ALOFT. THIS DRY AIR IN THE MID LAYERS IS A CLASSIC SET UP FOR THUNDERSTORMS THAT CAN PRODUCE WIND DAMAGE. ON FRIDAY...THE STORM PREDICTION CENTER PUT THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE WEATHER. THE MOST LIKELY TIMING WILL BE WITH BE JUST AHEAD OF THE FRONTAL SYSTEM. THIS WILL HAVE THE BEST INSTABILITY AND SHEAR. THE SEVERE POTENTIAL WILL BE LESSENED IF THE AREA GETS EXTENSIVE WIDESPREAD PRECIPITATION AHEAD OF THE FRONT. ALL THE PRECIPITATION WILL BE ENDING ON SATURDAY NIGHT. EXTENDED...SUNDAY THROUGH THURSDAY...MODELS ARE IN GENERAL AGREEMENT WITH THE UPPER LEVEL FEATURES THROUGH THE EXTENDED FORECAST PERIOD. A H5 TROF PUSHES TO THE EAST OF THE CWA ON SUNDAY. A SURFACE HIGH PRESSURE WILL THEN BUILD IN FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. DRY WEATHER SHOULD PREVAIL UNTIL THURSDAY...WHEN MOISTURE AND INSTABILITY BEGIN TO INCREASE AHEAD OF A COLD FRONT APPROACHING FROM THE MIDWEST. GENERALLY USED GFS AND ECMWF FOR GUIDANCE IN THIS FORECAST PACKAGE. && .PREV DISCUSSION... 1214 PM EDT THU JUL 20 2006 UPDATED THE MORNING FORECAST TO LOWER THE TEMPERATURE A COUPLE OF DEGREES TO BE IN LINE WITH THE TRENDS IN THE MOS GUIDANCE AND WITH THE NEIGHBORING OFFICES FORECASTS. ALSO INCLUDED THE ENTIRE FORECAST AREA FOR A SLIGHT CHANCE OF THUNDERSTORMS AND SHOWERS THIS AFTERNOON. WITH THE INTENSE HEATING...ABUNDANT LOW LEVEL MOISTURE...AND SOME RESIDUAL BOUNDARIES ROAMING AROUND...THOUGHT THAT THE POTENTIAL COULD NOT BE RULED OUT FOR THE AREA NORTH OF THE HAL ROGERS PARKWAY. THE REST OF THE FORECAST IS ON TRACK. 545 AM EDT THU JUL 20 2006 A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ROCKIES INTO THE OH AND TN VALLEYS REMAINS IN CONTROL OF THE WEATHER THIS MORNING. A SW/V MOVING INTO THE GREAT LAKES HAS KICKED OFF AN MCS TO THE NE OF THE CWA. A FEW DEBRIS CLOUDS WERE OVER CENTRAL KY EARLY THIS MORNING FROM THE FIRST MCS. A SFC RIDGE OF HIGH PRESSURE EXTENDED DOWN ALONG EAST OF THE APPALACHIANS...AND A SFC COLD FRONT ASSOCIATED WITH THE PREVIOUSLY MENTIONED SW/V EXTENDS FROM NEAR HUDSON BAY SW INTO THE CENTRAL PLAINS. FURTHER NW...A SW/V WAS MOVING THROUGH ALBERTA AND THE NORTHERN ROCKIES. THROUGH SATURDAY...THE RIDGE IS EXPECTED TO RETROGRADE FURTHER WEST INTO THE INTERMOUNTAIN WEST AS SW/V ENTERING THE GREAT LAKES IS EXPECTED TO PUSH TO THE EAST LEADING TO A BROAD TROUGH OVER THE EASTERN CONUS BY EARLY FRIDAY...WITH THE TRAILING SW/V FURTHER DEEPENING THIS TROUGH AND LEADING TO A RATHER AMPLIFIED PATTERN BY THIS WEEKEND. OVERALL...AN END TO THE HEAT WAVE IS ON THE WAY. TODAY...THE HOT AND HUMID AIRMASS WILL REMAIN. BARRING TOO MANY DEBRIS CLOUDS DRIFTING IN FROM THE NORTH...THIS SHOULD BE THE WARMEST DAY SO FAR THIS YEAR. IN FACT...THE RECORD HIGH AT LOZ OF 94 WILL BE IN JEOPARDY. HEAT INDICES WILL BE AROUND 100 IN MOST PLACES WITH DEWPOINTS NEAR 70...HOWEVER...THE WARMEST LOCATIONS SHOULD SEE HEAT INDICES EXCEED 100 AND APPROACH 105 FOR AN HOUR OR SO. ISSUED AN SPS TO HIGHLIGHT THE HOT AND HUMID WEATHER AND HIGHER HEAT INDICES. MODEL FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY THIS AFTERNOON OF AROUND 2500 TO 3000 J/KG OF CAPE...ESPECIALLY OVER THE MOUNTAINS AND THE SOUTHERN COUNTIES. DESPITE FREEZING LEVELS OF 15 TO 16 KFT...PRESENCE OF DRY MID LEVEL AIR WILL LEAD TO WBZ HEIGHTS OF AROUND 11 KFT. FORCING WILL BE WEAK...BUT DIFFERENTIAL HEATING FROM TERRAIN AND LEFTOVER OUTFLOW BOUNDARIES SHOULD BE SUFFICIENT FOR ISOLATED CONVECTION OVER THE SOUTHERN COUNTIES THIS AFTERNOON. ANY CONVECTION THAT DOES DEVELOP COULD PRODUCE DAMAGING WIND GUSTS... LOCALLY HEAVY RAIN AND HAIL AND HIGHLIGHTED THIS IN THE HWO. TONIGHT...MODELS INDICATE THE THE SW WILL BE PASSING NORTH OF THE REGION....WITH THE SFC COLD FRONT NEARING THE OH RIVER BY 12Z ON FRIDAY. SPC HAS PLACES THE NW BLUEGRASS COUNTIES IN A SLIGHT RISK AS THE FRONT AND SW/V NEARS LATER TONIGHT. NOCTURNAL CONVECTION SHOULD RESULT...WITH THE MAIN THREATS BEING GUSTY WINDS AND LARGE HAIL. FRIDAY INTO SATURDAY...THE COLD FRONT WILL SINK SOUTH ACROSS THE CWA. SOME STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT AS THE FRONT PASSES. SHEAR WILL BE MARGINAL AT BEST...HOWEVER INSTABILITY SHOULD BE IN THE MODERATE TO HIGH RANGE...WITH CAPES EXCEEDING 3000 J/KG POSSIBLE...ESPECIALLY OVER THE SOUTH. GUSTY WINDS AND TORRENTIAL DOWNPOURS (PWS REACHING 1.75 OR HIGHER) WILL BE THE MAIN FEATURES OF THIS CONVECTION ON FRIDAY INTO FRIDAY NIGHT. TEMP FORECAST IS TRICKY AS A LOT OF CLOUD COVER EARLY IN THE DAY WOULD SUPPRESS TEMPS FURTHER THAN FORECAST...BUT FOR NOW OPTED TO TREND WARMER...WARMER THAN THE MAV...BUT NOT AS WARM AS THE MET/FWC NUMBERS. FOR NOW HAVE LIKELY POPS ALL AREAS ON FRIDAY AND LIKELY SOUTH ON FRIDAY NIGHT. AS THE SECOND SW/V AND THE TROUGH AXIS APPROACH ON FRIDAY NIGHT INTO SATURDAY A COUPLE OF SFC WAVES SHOULD DEVELOP AND RIDE NORTHEAST ALONG THE BOUNDARY...BRINGING A GOOD CHANCE FOR RAIN ON SATURDAY INTO SAT EVENING. CONTINUED LIKELY POPS IN ALL BUT THE FAR NORTH FOR SAT. HIGHS ON SAT WILL BE HELD BACK BY CLOUDS AND EXPECTED PRECIP. EXTENDED...THE EXTENDED FORECAST WAS GENERALLY IN GOOD SHAPE. A BREAK FROM PRECIP CHANCES IS IN STORE FOR SUN INTO MON...WITH TEMPERATURES CLOSER TO NORMAL. 919 PM EDT WED JUL 19 2006 CONVECTION HAS WANED ONCE AGAIN ACROSS EAST KENTUCKY WITH THE LOSS OF DAYTIME HEATING. WILL THEREFORE REMOVE THE EVENING PRECIP WORDING FOR TONIGHT. TEMPERATURES ARE CLOSE TO WHAT THEY WERE THIS TIME LAST NIGHT. THE ONLY DIFFERENCE IS SLIGHTLY HIGHER MOISTURE. EXPECT TEMPERATURES TO GENERALLY RANGE BETWEEN 68 AND 73 ACROSS THE BOARD...ALTHOUGH WOULD NOT BE SURPRISED TO SEE A FEW SHELTERED VALLEY COOPS IN THE MID 60S AGAIN. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 450 PM EDT THU JUL 20 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211730- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 450 PM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING COULD CONTAIN GUSTY WINDS...TORRENTIAL RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO SATURDAY EVENING AND AGAIN FROM TUESDAY INTO WEDNESDAY. SOME OF THE THUNDERSTORMS ON FRIDAY INTO FRIDAY EVENING COULD CONTAIN DAMAGING WINDS...TORRENTIAL RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER OR HEAVY RAIN. JP/JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 452 PM EDT THU JUL 20 2006 KYZ083-084-202115- WAYNE-MCCREARY- 452 PM EDT THU JUL 20 2006 ...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 515 PM EDT THURSDAY AFTERNOON... AT 452 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KIDDS CROSSING...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR CO OPERATIVE AROUND 510 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 456 PM EDT THU JUL 20 2006 KYZ110-120-202200- FLOYD-PIKE- 456 PM EDT THU JUL 20 2006 ...A STRONG THUNDERSTORM TO AFFECT FAR SOUTHEASTERN FLOYD AND SOUTHWESTERN PIKE COUNTIES THROUGH 600 PM EDT THURSDAY EVENING... AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUCKHORN HOLLOW...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR LIGON AROUND 505 PM EDT...VIRGIE AROUND 525 PM EDT...JONANCY AROUND 530 PM EDT...DORTON AROUND 535 PM EDT AND LOOKOUT AROUND 545 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 544 PM EDT THU JUL 20 2006 KYZ088-118-202215- LETCHER-HARLAN- 544 PM EDT THU JUL 20 2006 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN LETCHER AND NORTHEASTERN HARLAN COUNTIES THROUGH 615 PM EDT THURSDAY EVENING... AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PARTRIDGE... MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR BENHAM AROUND 550 PM EDT...LYNCH AROUND 555 PM EDT...CLOVER AROUND 600 PM EDT...BIG BLACK MOUNTAIN AROUND 605 PM EDT AND HOLMES MILL AROUND 610 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
607 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG MARTIN 37.57N 82.76W
07/20/2006 FLOYD KY LAW ENFORCEMENT
ONE TREE REPORTED DOWN
&&
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 7 NW WEST LIBERTY 37.99N 83.36W
07/20/2006 MORGAN KY LAW ENFORCEMENT
SEVERAL LARGE LIMBS DOWN.
&&
WJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 8 W WEST LIBERTY 37.91N 83.41W
07/20/2006 MORGAN KY LAW ENFORCEMENT
SEVERAL LARGE LIMBS DOWN.
&&
WJMThe Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down at Highways 6 and 233.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520052.